Aa
Aa
A
A
A
Close
Avatar universal

Colonoscopy sedation

I just had a bad experience with a colonoscopy.  I remember the pain quite well in spite of a huge dose of Versed (8 mg) along with 50 mg. of Benedryl, and 100 mcg. of Fentanyl.  I am overweight, but not obese.  A pediatric scope was used.  I have endometriosis with obliteration of the cul-de-sac and 3 ovarian cysts that were not removed during laparoscopy because they were so inaccessible (10 weeks ago).  My ovaries are adhered to the back of the uterus and my rectum is likely adhered to the vagina and cervix.  I'm 52 and this was my first colonoscopy.  I had a great prep with no major problems.  I ate lightly for a few days before the prep and that went really well. I thought I was home free because everyone says that the prep is the hardest part.  

I did have one polyp so I may need a colonoscopy every five years.  I'm already scared to even think about that.  What can I ask for the future to make this procedure tolerable?  Should I go with Propofol instead?  Should I go without an amnesia drug and just use Fentanyl for pain instead?  I have a pretty high pain tolerance so this experience was a surprise for me.   I had an upper endoscopy a few years ago and was given 6 mg. of Versed and 200 mcg. of Fentanyl and don't remember a thing.   I don't mind remembering, but I don't want to be in pain.  
4 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Have you discussed this with your GI doc?  Was he aware of your other issues that may have impacted your scope and the difficulty of it? I would do this and ask what he can do to improve your next scope.  If he doesn't have an answer for you, find a new GI and ask him.  It may be that you need a higher dose of the sedative, but this needs to be addressed well ahead of your next scope.  Good luck and take care.
Helpful - 0
Avatar universal
I have discussed it with him.  He isn't sure what to do.  We are changing insurance so perhaps I will just find someone else.  Thanks for your response.
Helpful - 0
Avatar universal
When i had my colonoscopy i woke up during it and the doctor had a hard time putting me under... he told me next time they would have to go with a higher dose and different sedative... a higher dose should do it for you i would think??
Helpful - 0
Avatar universal
He gave me the impression that I already had the highest dose that I could safely take. I wonder if it was because the meds were being administered by a trained nurse rather than an anesthesiologist?  Thanks!
Helpful - 0
Have an Answer?

You are reading content posted in the Gastroenterology Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem